search for




 

Retinal Toxicity Following the Injection Ganciclovir into Silicone Oil-filled Eye to Treat Acute Retinal Necrosis
실리콘기름 충전 급성망막괴사 눈에서 Ganciclovir 주입 후 발생한 망막독성
JKOS 2020 Jan;61(1):111-5
Published online January 15, 2020;  https://doi.org/10.3341/jkos.2020.61.1.111
Copyright © 2020 The Korean Ophthalmological Society.
PDF Download Count: 50 / View Count: 46

Yeon Ji Jo, MD, Seung Kwon Choi, MD, Sun Ho Park, MD, Jae Jung Lee, MD, Ji Eun Lee, MD, PhD, Sung Who Park, MD, PhD
조연지 · 최승권 · 박선호 · 이재정 · 이지은 · 박성후

Department of Ophthalmology, Pusan National University School of Medicine, Yangsan, Korea
부산대학교 의과전문대학원 안과학교실
Received July 26, 2019; Revised September 4, 2019; Accepted December 30, 2019.
This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
 Abstract
Purpose: To report a case of retinal toxicity after an intravitreal ganciclovir injection to treat acute retinal necrosis in an eye filled with silicone oil.
Case summary: A 56-year-old male presented with ocular pain and visual loss in his right eye. His best-corrected visual acuity was 20/25, inflammatory cells in the anterior chamber, multiple retinitis lesions and retinal vessel occlusions in the peripheral retina and vitreous opacity were showed. Acute retinal necrosis was suspected, anterior chamber polymerase chain reaction (PCR) test was done. Aciclovir 2,400 mg/day intravenously and ganciclovir 2.0 mg were administered by intravitreal injection. After 4 days, retinitis was worsened and PCR test was positive for varicella zoster virus. Ganciclovir intravitreal injections were increased twice a week. After 16 days, retinal detachment occurred, so scleral encircling, vitrectomy, laser photocoagulation, and silicone oil tamponade were conducted. Ganciclovir 1.0 mg was injected at the end of surgery. The patient's visual acuity decreased to hand motion, and multiple crystal deposits with multiple retinal hemorrhages were observed in the right eye the next day. Visual acuity did not recover and optical coherent tomography showed that the macula was thinned.
Conclusions: Visual loss seemed to be related with the retinal toxicity of ganciclovir. The increased local concentration due to the silicone oil tamponade is thought to have caused the toxicity.
Keywords : Ganciclovir, Retinal necrosis syndrome and acute, Retinal toxicity

 

February 2020, 61 (2)